Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 101, NWS Phoenix, AZ

August 9, 2005Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 9, 2005, 4:03 PM MST for Maricopa County, Arizona. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 4:03 PM MST (23:03 UTC)
Expired
Aug 9, 2005, 5:00 PM MST
In force
57 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 27 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.1 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1373 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 092304
SVRPSR
AZC013-100000-
/O.NEW.KPSR.SV.W.0101.050809T2303Z-050810T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
403 PM MST TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...SCOTTSDALE...MESA...FOUNTAIN HILLS
  
* UNTIL 500 PM MST

* AT 401 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS   OF 60 MPH.  THIS STORM WAS LOCATED OVER MESA...AND MOVING 
  NORTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO
  VERDE.

LAT...LON 3334 11185 3337 11159 3378 11161 3373 11202

$$

DG
1 follow-up statement
000 
WWUS55 KPSR 092340
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
434 PM MST TUE AUG 9 2005

AZC013-100000-
/O.CON.KPSR.SV.W.0101.000000T0000Z-050810T0000Z/
MARICOPA AZ-
435 PM MST TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MST FOR EAST
CENTRAL MARICOPA COUNTY...

AT 435 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STRONGEST PART 
OF THIS STORM WAS CURRENTLY LOCATED NEAR THE CITY OF 
SCOTTSDALE...AND WAS MOVING SLOWLY TO NORTH AT 5 MPH. VERY HEAVY 
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO LIKELY.  

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT
MCDOWELL...RIO VERDE...SCOTTSDALE AND FOUNTAIN HILLS.

LAT...LON 3334 11185 3337 11159 3378 11161 3373 11202

$$

FOWLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:30 PM MST, 33 minutes earlier.

Area forecast discussion, Aug 9, 3:30 PM MST, 33 minutes before
AZZ020>028-CAZ030>033-100600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST TUE AUG 9 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A VERY MOIST AIRMASS OVER SOUTHEAST CALIFORNIA...AND SOUTHWEST AND
SOUTH CENTRAL ARIZONA WILL LEAD TO A SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY THROUGH EARLY TONIGHT.  LOCALLY HEAVY
RAINFALL IS POSSIBLE. LITTLE CHANGE IN THE WEATHER PATTERN
THROUGH THIS WEEKEND AS THE MOIST...MONSOONAL AIRMASS WILL RESULT IN
A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
EACH DAY. TEMPERATURES WILL REMAIN AT OR SLIGHTLY BELOW NORMAL.
&&

.DISCUSSION...
VERY MOIST AND MODERATELY UNSTABLE AIRMASS OVER THE ENTIRE CWA THIS
AFTERNOON.  SCATTERED TO NUMEROUS THUNDERSTORMS ACTIVITY ONGOING
OVER MOST ZONES AS OF 3 PM. MOST ACTIVE CONVECTION AT THIS TIME IS
COURTESY OF A BACKBUILDING MCS CURRENTLY OVER SAN BERNARDINO/MOHAVE
COUNTY...AND QUICKLY BUILDING INTO LA PAZ AND ERN RIVERSIDE COUNTY.
OTHER CONVECTION CURRENTLY FIRING OVER SRN GILA COUNTY...AND ALONG
THE MARICOPA/YAVALPAI COUNTY BORDER.

FOR THE REST OF TONIGHT ELECTED TO GO WITH AREAL COVERAGE WORDING
DUE TO PRESENT ACTIVITY.  FOR MOST ZONES...OVERALL COVERAGE OF
PRECIP WILL BE IN THE 30 TO 50 PERCENT RANGE...EXCEPT OVER THE
PHOENIX METRO AREA WHERE OUTLFLOW COLLISIONS HAVE GENERATED NUMEROUS
CONVECTIVE COMPLEXES.  AREAL COVERAGE IN METRO WILL LIKELY BE AT OF
ABOVE 60 PERCENT. PRIMARY THREAT THIS AFTERNOON AND TONIGHT WILL BE
HEAVY RAINFALL...AS CURRENT TSTMS HAVE BEEN VERY EFFICIENT RAIN
PRODUCERS...WITH SEVERAL FLASH FLOOD WARNINGS ISSUED AS OF 3 PM. DUE
TO THE MODERATE INSTABILITY...CAPE VALUES OF 500 TO 1000
J/KG....ISOLATED WET MICROBURST ACTIVITY WITH DAMAGING WINDS ARE
ALSO POSSIBLE.

NOT MUCH CHANGE IN THE THINKING FOR TOMORROW AS THE 300-250MB UPPER
HIGH WOBBLES OVER WESTERN NM. INTERESTING TO NOTE THAT THE GFS
DEVELOPS WHAT APPEARS TO BE A CONVECTIVELY INDUCED VORTMAX (AND
OMEGA BULLSEYE) AND TAKES IT THROUGH THE AREA TOMORROW. AS SUCH THE
MAV GUIDANCE FOR KPHX SHOWS A POP OF 65 AT 00Z ON 11 AUG...WITH MET
GUIDANCE OF 36 AT THE SAME TIME. AT THIS TIME WILL NOT BUY INTO THIS
SOLUTION COMPLETELY...BUT WILL KEEP HIGHER CHANCE TYPE POPS IN MOST
AREAS FOR TOMORROW EVENING.

FURTHER IN THE EXTENDED...THE MODELS ARE CONSISTENT IN BRINGING A
SIGNIFICANT SHORTWAVE NORTH ALONG THE BAJA COAST ON LATE THURSDAY
THROUGH SATURDAY. DIFFLUENT FLOW COMBINED WITH A 40 TO 50 KT JET AT
300MB COULD LEAD TO SOME SYNOPTIC SCALE LIFT...AND HENCE SOME TSTM
ENHANCEMENT.  OPTED NOT TO RAISE POPS AT THIS TIME BUT DEFINITELY
BEARS WATCHING AS PLENTIFUL MOISTURE REMAINS OVER THE AREA FOR DEEP
CONVECTION.
&&

.AVIATION...
DISCUSSION FOR 00Z TAFS.  NUMEROUS THUNDERSTORMS WILL AFFECT
KPHX/KIWA THROUGH THE EVENING HOURS.  HEAVY RAINFALL...LOW
VISIBILITY AOB 2SM...LOW CIGS...AND STRONG GUSTY WINDS TO 50 MPH
WILL BE POSSIBLE. MORE SCATTERED ACTIVITY WILL OCCUR AT
KYUM/KBLH/KIPL. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

FOWLE
Hazardous weather outlook, Aug 9, 5:45 AM MST, 10 hours 18 minutes before
ZCZC PHXHWOPSR ALL
TTAA00 KPSR DDHHMM

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
545 AM MST TUE AUG 9 2005

AZZ020>023-025>028-CAZ031>033-100700-
GREATER PHOENIX AREA-IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
545 AM MST (545 AM PDT) TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH-CENTRAL AND
SOUTHWEST ARIZONA DESERTS AND FAR SOUTHEAST CALIFORNIA LOWER
DESERTS.

.DAY ONE...TODAY
ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE
FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER-
STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH
HEAVY RAIN AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND
WEEKEND. MONSOON MOISTURE WILL REMAIN ABUNDANT...AND A CHANCE FOR
THUNDERSTORMS WITH THE POTENTIAL FOR STRONG DAMAGING WINDS AND HEAVY
RAIN WITH LOCALIZED FLOODING WILL CONTINUE. THUNDERSTORM COVERAGE
AND INTENSITY WILL VARY FROM DAY TO DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENING...

AZZ024-CAZ030-100700-
JOSHUA TREE NATIONAL PARK/JTNP/-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
545 AM MST (600 AM PDT) TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA...AND FOR JOSHUA TREE NATIONAL PARK IN
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY
ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE
FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER-
STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH
HEAVY RAIN AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND
WEEKEND. A CHANCE FOR THUNDERSTORMS...WITH THE POTENTIAL FOR STRONG
DAMAGING WINDS AND HEAVY RAIN WITH LOCALIZED FLOODING WILL CONTINUE.
THUNDERSTORM COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND INTO THIS EVENING...

HV

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:21 PM MSTSevere Thunderstorm WarningPSRMaricopa54 min
Aug 9, 12:23 PM MSTFlash Flood WarningPSRMaricopa67 min
Aug 9, 1:59 PM MSTFlash Flood WarningPSRYuma61 min
Aug 9, 3:24 PM MSTSevere Thunderstorm WarningPSRMaricopa66 min
Aug 9, 4:04 PM MSTFlash Flood WarningPSRMaricopa, Pinal26 min
Aug 9, 4:45 PM MSTFlash Flood WarningPSRLa Paz, Maricopa45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.